My name is Katie Davis. I am 23 years old, but I feel like I am trapped in the body of an elderly person; constantly in pain and scared of never finding a relief from the torment. May 22, 2009, life as I knew it ceased to exist. That was the day I received my first dose of Gardasil.
Before Gardasil I was a healthy active teenager. I played softball, loved to be outdoors and was very fit. I never had any health problems and rarely went to the doctor. I was happy, carefree and loved learning new things. I enjoyed hanging out with my friends and family. Twice a year I would travel to my hometown in Colorado to visit my brothers and father. We would go camping and spend quality time together. I dreamed of becoming a pro softball player or a nurse.
In 2008, I had my daughter. Immediately after I instantly dropped all the weight and continued being healthy and active. My life went back to normal, except I had a beautiful daughter to share it with. I had no idea how quickly things could change.
Gardasil is administered in a series of three injections. Shortly after my first one in May of 2009, I began having serious stomach pain. I told my mother about it but she said it was probably due to the aftermath of my first child, and with time it would all go away. But after months of agony, the pain did not go away – it got worse. I saw many doctors, but was left with zero answers.
Months later on September 8, 2009, I was seeing a doctor about my newly acquired health issues. During that visit they noticed I had not received my second dose of Gardasil. No one had connected my stomach issues with Gardasil. But, they told me that since I was having all the issues with my stomach; I might be more prone to getting cervical cancer. Terrified of that statement and feeling somewhat bullied, I decided to go ahead and get the second dose of the series.
Shortly after, I began experiencing severe anxiety issues. Once again I saw many doctors and once again no answers to these questions. They simply prescribed more medication that made everything worse.
I struggled for years trying to accept the fact that this was my life now. Still, I searched for ways to relieve the pain. It was depressing. Even my own family questioned whether it was all in my head because every doctor I saw said nothing was wrong. I felt so very alone and isolated. It never dawned on anyone, myself included, that the new symptoms may have been related to the Gardasil injections.
Despite the fact that Gardasil is normally given over a six month period, on March 5, 2012 one of my healthcare providers noticed I had not had the third injection and administered it. My health took an immediate turn for the worse after receiving the last dose of Gardasil.
My new medical conditions are as follows:
- Burning in fingers and collarbone
- Wrist and finger pain
- Loss of vision, double vision, eye pain
- Confusion and brain fog
- Memory problems
- Shortness of breath
- Chills and tremors
- Hot flashes and changes in body temperature
- Hip, knee and foot pain
- Swollen feet
- Stomach and back pain
- Random weak spells
- Increased heart rate
- Unexplained bruising
- The feeling of not being in control of my body
- Pelvic pain
- Ovarian cysts
- Mood swings, anger and aggression
The list goes on and changes every day. It seems a new symptom arrives daily. My stomach pain continues to get worse; I have cysts all over my ovaries and I recently miscarried at 14 weeks pregnant.
I have a 5 year old and many days I struggle to get up and play with her. I miss out on the enjoyment of life and watching her grow. Sometimes I wonder if I will be able to be blessed with more children one day.
Gardasil has not only taken my health, but who I am. I lost my personality somewhere during this horrible sickness. Every day is a constant battle between me and my body. My body tells me I cannot do anything but lie in bed in pain. My heart tells me to get up and fight. Some nights I lie awake feeling defeated and wonder if this is what I will die from. I start to panic because I am terrified of dying. My life is worth living.
Honestly, the hardest part of all of this is feeling as though I have no one to talk to; no one that understands what this is like. I dealt with many of the issues and kept everything inside because I was tired of no one believing me. I can’t begin to describe how isolated and alone this makes you feel.
It wasn’t until someone else in my family realized they had similar issues after taking Gardasil that things changed. Now that there are two of us, my family is starting to see how this affects our lives. They are beginning to see the only common thread is Gardasil.
Gardasil is a battle that I will fight every day because I am not ready to lose this war. I want to share my story because I don’t want anyone to ever feel like they are alone when battling the effects of Gardasil.
I want to make sure women become “one less” injured after Gardasil.
This story was originally published by Sanevax.org